General News

The Vaping and E-Cigarette Lung Injury Outbreak: What Parents Need to Know

Posted on Jan 09, 2020

There’s an increase nationwide among e-cigarette, or vaping, product use associated lung injury, also called EVALI. The Centers for Disease Control and Prevention (CDC) report more than 40 deaths and over 2,000 injuries related to EVALI. Locally, physicians at Johns Hopkins All Children’s Hospital also have treated patients with severely low oxygen levels and pneumonia-like symptoms. Medical director of the Adolescent and Young Adult Specialty Clinic at Johns Hopkins All Children’s Jasmine Reese, M.D., breaks down what parents and caregivers need to know.

What are you seeing at Johns Hopkins All Children’s Hospital related to EVALI?

This is a condition that physicians are seeing in the pediatric intensive care unit and there are devastating effects that vaping can have on children and teens. Physicians are seeing severely low oxygen levels and some patients require breathing tubes or machines to help them get through this illness. Many intensivists are finding that this lung injury behaves similar to a pneumonia illness but doesn’t respond to antibiotics as a bacterial pneumonia typically would. In some cases, there could be irreversible damage leaving children with chronic lung disease.

What chemicals or substance are causing these issues?

The CDC continues to conduct studies to determine what is causing lung damage. Researchers have found that vitamin E acetate might be contributing, but this is still under investigation. Vitamin E acetate is thought to be an additive or thickening measure used in vape products and the CDC recommends against use of this additive until further research is done. Aerosols produced by e-cigs and vaping devices can contain toxic cancer-causing chemicals, harmful agents and heavy metals like nickel, tin and lead. These substances can lead to injury throughout the body including in the lungs, respiratory tract, blood vessels and the brain. Different vape products might contain nicotine and could be laced with marijuana or other drugs. One vape cartridge is equivalent to a pack of cigarettes and could damage an adolescent’s developing brain.

What do vaping devices and e-cigs look like?

Vaping devices can come in different shapes and sizes and can be very easy to hide. Common items such as pens, flash drives or key fobs are examples of devices that could be overlooked by responsible adults. Many of the teens who are vaping likely would not be smoking at all if it were traditional cigarettes, but e-cigarettes were marketed in a variety of flavors that are appealing for youth because they sound harmless. The U.S. government recently announced that it will ban e-cigarette cartridges — or pods — in mint, fruit or dessert flavors, as part of an effort to reduce the soaring rate of teenage vaping.

How can parents help teens quit vaping?

  • Get familiar with different product names and routinely ask your teen about any type of tobacco use, including vaping products.
  • Discuss the importance of avoiding these products and the harm this could have on their health.
  • Ask your teen why they are vaping or using substances and whether it’s related to dealing with stress, anxiety or depression.
  • Research helpful resources through the CDC and organizations such as the Truth Initiative.
  • Talk to your child’s doctor about a referral to treatment centers or the need for prescriptions to kick the habit.

Lastly, if you or your child are concerned about his or her health after using an e-cigarette, call Poison Control at 1-800-222-1222.


Documents RSS 2.0

Related Articles

More Articles